Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia caused by poppers??????
Sep 14, 2003

Hey there Dr. Smartypants, We are all very lucky to have you, you knowledge, and your wit here to help us! OK enough flattery to get you answer my question rather than the other million waiting for your reply?

Here's the question --- a friend said his doctor said that poppers can cause "low blood". Is low blood the same as anemia? Can poppers do that? I adore my little brown bottle but I don't want to get anemic. So far my hemoglogin is still OK. Do you know anything about poppers?----- oh of course you do----- You're doctor Bob --- you know everything!!!!!!!! Thanks handsome. P

Response from Dr. Frascino

Hey there P, Do you think I would respond just because of the flattery? Of course not.. then again I am answering your question, aren't I!?! I have heard the term "low blood" used as a common language term to describe anemia in the past but I doubt this is what your friend's doctor was referring to. More than likely he meant "low blood pressure". Poppers do cause this transiently and it can be a real problem for some folks. I just answered a question about poppers on the safe sex forum so I'll copy that reply here for you as well. Now that's really being a smarty-pants I get to use the same reply in both of my forums! Be careful with that little brown bottle ok? Dr. Bob

Question: Poppers and HIV This probably isn't quite the right forum, but none of the others seem any more appropriate, and when it comes to sex, I can bank on a helpful and laugh-inducing answer from you. So, for those of us who are positive (diagnosed 3 months ago) what's the deleterious effect of poppers. Or is there even a deleterious effect? In other words, if they're especially bad for folks with HIV, how bad? Hasta Lavista, Babee

Hi,

"Hasta Lavista Babee?" Arnold, is that you??? First you wanted to know about the long-term side effects of excessive steroid uses, and now you're wondering about poppers.

OK, OK, here's what we know. "Poppers" is the common name for a variety of chemical compounds in the alkyl nitrite family (including isobutyl nitrite, butyl nitrite, and amyl nitrite). So why the clever nickname poppers? Well, we (doctors) prescribed amyl nitrite for patients with certain kinds of heart conditions. The prescription medication came in containers that were snapped open or "popped" to release the vapors, which were then inhaled. We no longer use this medication but non-prescription amyl nitrite is now made and sold illegally. Today most poppers are either isobutyl or butyl nitrite sold in small brown bottles often labeled as "video head cleaner," "room deodorizer," or "leather cleaner." Anyone who has ever taken a whiff of this stuff probably realizes that the thought of using it as a "room deodorizer" is laughable. Does anyone really want their room to smell like a cross between dirty gym socks and spoiled Limburger cheese? OK Arnold, so maybe you do . . . . Moving on. I should point out that the exact contents of these "little brown bottles" is not known, and that they have not been safety tested.

So what are the effects? Poppers are used by sniffing the vapors from the open bottle. The effects are felt within a few seconds and last several minutes. Poppers cause muscles around blood vessels to relax, making your heart speed up to pump more blood. The oxygen-rich blood reaching the brain produces a "rush" sensation. Poppers also cause muscles in the anus and vagina to relax, and that's why they are often used during sex.

So what's the risk? First off, contact with the skin can cause irritation and rashes. Extensive use can damage the lining of the nose and lungs. Some people experience headaches, vertigo (sensation of spinning or falling), and loss of their woody. (Oh no, where did you go?) Poppers are highly flammable. Keep them away from cigarettes, candles, and lighters. Medically speaking, there have been some studies suggesting that poppers may reduce immune system functioning for several days after use; and may be associated with more rapid progression of Kaposi's sarcoma. Because poppers cause blood vessels to open, it is easier to get infections, including some STD's and HIV. Poppers pose extra risks for HIVers, because they already may have suppressed immune systems. Risks are also greater for folks with heart problems, blood pressure problems, and pregnancy. Combining poppers with party drugs, like speed or cocaine, increases their risks. Combining poppers with Viagra can be lethal, as both cause blood pressure to drop. (Yes, deaths have been reported with this combination.) Other risks include impaired judgment. The incidence of unsafe sex appears to be associated with popper use. Finally, I must point out that possession of amyl nitrite without a doctor's prescription is illegal. Federal law bans the manufacture and distribution of butyl nitrite and related substances, although as a quick look on the Internet or at your friendly local neighborhood sex shop will confirm, this law is not being enforced.

So finally, is it worth the risk? Well, like riding a motorcycle without a helmet, or thinking an aging action hero can govern the state of California, it's a risk that only you can decide to take or not. I'm just here to provide the facts! Personally, I feel caution is warranted. Hope that helps!

Dr. Bob


Previous
anemia & low testosterone
Next
Drug induced fatigue or something else?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement